West Virginia, 2022

Damaging Wind in West Virginia, August 5, 2022

August 5, 2022 · NWS LWX · 1 event in 1 county or zone

A few thunderstorms produced locally damaging winds ahead of a pressure trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A few thunderstorms produced locally damaging winds ahead of a pressure trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 5, 9:37 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 5, 9:37 AM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1037 AM EDT Fri Aug 5 2022

.SYNOPSIS...
Bermuda high pressure will remain in place through late this
week. A cold front will approach from the Great Lakes today.
The front is expected to dissipate before crossing the region,
though its remnants may cause unsettled weather to linger
through the weekend amidst the hot and humid airmass. Another
cold front may approach during the first half of next week
before crossing through the region by Wednesday. This boundary
settles off to the south as weak high pressure builds in.

&&

.NEAR TERM /THROUGH TONIGHT/...
Mid morning update: Confidence is increasing with regard to the
threat for flash flooding across the area today. With
precipitable water values climbing to above two inches, ample
instability present, and deep warm cloud layers in place, any
storms today should be very efficient heavy rainfall producers.
Low- level winds should be around the same magnitude as, and
close to parallel to upper level winds, which will potentially
allow for some training and backbuilding of convection as well.
Although there isn't a clear boundary to focus convection today,
localized totals of two to four inches appear possible this
afternoon into this evening. For the reasons above (and in the
earlier issued discussion below), we have opted to issue a large
Flood Watch that encompasses all of the forecast area except
Cecil County through this evening. Previous discussion
follows...

A surface boundary current stretching across the Lower Great
Lakes southwestward into central Illinois/Missouri will drift
eastward in time. However, at the same time, mid/upper ridging
continues to expand from the western Atlantic toward the Eastern
Seaboard. Consequently, this mentioned boundary stalls across
the Lower Great Lakes before lifting up to the Canadian border.
This maintains an expansive warm sector across the Mid-Atlantic
region with highs in the upper 80s/low 90s and dew points in the
low 70s (locally into the mid 70s). This places heat index
values around the 100 degree mark which would fall short of
heat-related headlines.

This will mark day 2 of an active period for convection. An
array of shortwaves lifting away from the lower Ohio Valley are
set to move into the region this afternoon and evening. The
thermodynamic environment downstream of these waves will be
quite unstable with models depicting 2,000-3,000 J/kg of
instability, accompanied by minimal inhibition. Continued
moistening of the troposphere has carried PWATs to near 2 inches
(per the IAD ACARS sounding). Depending on the model, additional
moist advection lifts these values into the 2-2.25 inch range.
Further, being far removed from the belt of westerlies is
keeping mid/high-level winds on the lighter side (10-15 knots).
Given a similar magnitude in the 925-850 mb layer, steering
flows will be light which would favor an inherent flood risk.
WPC has maintained a Slight risk for excessive rainfall over the
entire region. The 00Z HREF mean 3-hour probability-matched mean
QPF highlights a heavier axis between 21-00Z along the I-95
corridor. However, the actual placement will likely differ, but
this high-resolution ensemble mean depicts the noted threat.
Depending on how quickly the activity subsides, the heavy rain
threat may linger into early portions of the night.

On the severe thunderstorm side, SPC has maintained a Marginal
risk for areas east of the Blue Ridge mountains. The primary
threat from the more robust storms will be damaging downburst
winds. Given the light background winds, the bay breeze may be
an additional focus for deep convection given sizably larger
CAPE profiles due to higher dew points near the Chesapeake Bay.
Model soundings show 800-1,000 J/kg of DCAPE which is more than
enough to bring higher momentum air to the surface. Any
convective threat should wind down before midnight. Nighttime
conditions remain mild with lows in the upper 60s to low 70s,
with higher elevations in the low to mid 60s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Much of the weekend forecast will be dictated by how prior
convective episodes behave. The core of the upper ridge should
stay just off to the east on Saturday. A myriad of small-scale
impulses aloft continue to navigate their way through the
region. This coupled with the high PWAT environment and light
steering flows will again favor some degree of flooding
concerns. Most notably, areas impacted the previous day would be
at greater risk for flooding. Typical areas for convective
initiation will be around terrain circulations, a lee trough, or
the bay breeze. For the following day, the upper ridge is set to
move overhead which may squash some of the convective potential.
However, it is early August and plenty of instability will be
present. Thus, will maintain a chance for showers and
thunderstorms during the diurnal heating cycle.

Weekend temperatures do not budge much from those today. Highs
top out in the upper 80s to low 90s each day with mountain
locales remaining in the 70s to low 80s. Seasonably mild
temperatures persist at night with the warm spot being around
the DC metro with lows in the mid 70s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Broad troughing will linger in the vicinity of the northeastern U.S.
early next week. Locally, hot and humid conditions look to persist.
A front is poised to eventually intersect this airmass in the
Tuesday/Wednesday timeframe. Strong storms are possible as a result.

Much less humid air and more seasonable temperatures for mid August
will follow the front heading into the second half of next week.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
While conditions should largely be VFR through the weekend,
multiple convective episodes will lead to periods of
restrictions each day. The best chance for more widespread
thunderstorms activity will be from around 18Z-02Z this
afternoon/evening. Gusty/erratic winds, frequent lightning, and
reduced ceilings/visibility would accompany many of these
storms. Background wind fields remain on the lighter side,
mainly out of the south to southwesterly direction. Nighttime
patchy fog is a possibility depending on where heavy rain
falls. At this point, have kept much of the denser fog over the
Potomac Highlands.

Early AM fog/low cloud and PM TSRA threats persist early next
week.

&&

.MARINE...
Episodic southerly channeling will lead to near Small Craft
Advisory caliber winds each afternoon and evening, particularly
over the wider portions of the Chesapeake Bay. Otherwise, the
main story would be active convection through the weekend.
Hazardous weather is expected at times, particularly during the
afternoon to evening hours. Special Marine Warnings would
accompany any of the more potent storms.

General southerly flow with periodic showers and thunderstorms are
forecast early next week.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies will gradually rise during the next few days as
southerly flow persists. At this point, only Annapolis is set to
rise to the Action stage during a few of the astronomically higher
tides. However, there appears to be an upper limit of these
anomalies given lower values across the lower Chesapeake Bay.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch from 3 PM EDT this afternoon through this evening
     for DCZ001.
MD...Flood Watch from 3 PM EDT this afternoon through this evening
     for MDZ004>006-011-013-014-016>018-503>508.
     Flood Watch through this evening for MDZ001-003-501-502.
VA...Flood Watch from 3 PM EDT this afternoon through this evening
     for VAZ036>040-050>057-501-502-505-506.
     Flood Watch through this evening for VAZ025>031-503-504-507-
     508.
WV...Flood Watch through this evening for WVZ050>053-055-501>506.
MARINE...Flood Watch from 3 PM EDT this afternoon through this evening
     for ANZ535.

&&

SYNOPSIS...BRO
NEAR TERM...BRO/KJP
SHORT TERM...BRO
LONG TERM...DHOF
AVIATION...BRO/DHOF
MARINE...BRO/DHOF
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Aug 5, 10:40 AM EST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1140 AM EDT Fri Aug 5 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-061000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1140 AM EDT Fri Aug 5 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Flood Watch is in effect for all locations except Cecil County
from 3 PM until 11 PM.

Thunderstorms may also be capable of producing gusty winds later
this afternoon into this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible at times into the weekend.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-061000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1140 AM EDT Fri Aug 5 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Flood Watch is in effect from noon until 11 PM to the west of
the Blue Ridge, and from 3 PM until 11 PM to the east of the Blue
Ridge.

Thunderstorms may also be capable of producing gusty winds later
this afternoon into this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible at times into the weekend.

MDZ001-501-502-VAZ503-504-WVZ501>506-061000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1140 AM EDT Fri Aug 5 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

A Flood Watch is in effect from noon until 11 PM.

Thunderstorms may also be capable of producing gusty winds later
this afternoon into this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible at times into the weekend.

In the hours before

Local storm report, Aug 5, 10:29 AM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1129 AM EDT FRI AUG 05 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     LIGHTNING        1 N THE WHITE HOUSE     38.91N  77.04W
08/04/2022                   DISTRICT OF COLUMB DC   FIRE DEPT/RESCUE

            *** 2 FATAL, 2 INJ *** 4 PEOPLE STANDING NEAR A TREE IN
            LAFAYETTE PARK WERE STRUCK BY LIGHTNING. 2 WERE KILLED.
            2 HAD CRITICAL INJURIES.

&&

CORRECTED EVENT TIME...LOCATION...FATALITIES...INJURIES...REMARKS...
SOURCE...

EVENT NUMBER LWX2204661

STRONG

The radar

The Sterling radar (KLWX), 159 km away, was scanning. The volume nearest the first event began at 17:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pendleton

When
August 5, 12:57 PM EST
Where
Pendleton County, 1.13 mi NNE of Ruddle
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.735, -79.293

Tree damage was reported near Ruddle, including near Ruddle Park off of US-220 Petersburg Pike.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2022Every state in 2022This day in weather historyWarnings in West Virginia, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036925.